Thyroid Disorders Community
Having trouble adjusting to Synthroid. Can't Sleep!
About This Community:

This patient support community is for discussions relating to thyroid issues, goiter, Graves disease, Hashimoto's Thyroiditis, Human Growth Hormone (HGH), hyperthyroid, hypothyroid, metabolism, parathyroid, pituitary gland, thyroiditis, and thyroid Stimulating Hormone (TSH).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Having trouble adjusting to Synthroid. Can't Sleep!

Last year I was diagnosed with a nodule and TSH was .04 (Hyperthyroid). Then I received a biopsy, followed my radioactive iodine uptake & scan. No cancer. Followed by Radioactive Iodine therapy. Then came a TSH of 28 and "oops sorry Tammie, we killed your thyroid (hypothyroid) so now you go on Synthroid. Ok fine. They start me on 50mcg, then up to 75mcg and now I'm at at a TSH of 23.9 and was feeling ok till they bumped me up to 88mcg of Synthroid. I now feel like I did when I was hyperthyroid, even though Im clearly not. I can barely sleep and have to take melatonin etc to help me get to sleep and still wake up with that horrid shaky, wired feeling at 5 am. I'm so tired. Endocrinologist says that we will have to be up to 100-120 mcg of Synthroid eventually to get my levels where they ought to be and that is scary, considering I can barely sleep/function on 88. Will I adjust? Is this how my life is going to be now? Feeling wired and having to drug myself to sleep?
Related Discussions
7 Comments Post a Comment
Blank
Avatar_n_tn
This was a symptom I was not prepared for, I am currently in my hobbit state of seclusion from RAI and have spent the last few weeks on this wonderful diet which makes weight watchers look like a cake walk ...hmmm ...cake, anyhow. My TSH levels were gradually on the rise and at last count was 45 and while being hypo I was feeling like the entire day was an aerobics class,mental fatigue, drop in alertness and my sleep has become less restful, more vivid/memorable dreams and I can't sleep through the night. It's only set in over the last week and I am told that when I resume my proper meds 112 synthroid post TT, my body will adjust back to a more regular, predictable state, meaning restful sleep (keeping my fingers crossed) , I am told that this adjustment will occur gradually over 4-6 weeks while the hormone gets into my system , so I think patience is the key...but until then, melatonin, is also my friend to get any sort of regular sleep.
Blank
Avatar_f_tn
I am Hyper/Graves', treated RAI 10 years ago,  TSH 29.  The first 6 years I had sleep problems too.  Finally got tired of it, went on prescription sleeping pills, 4 days out of 7 for a few months, then stopped. Since then I have had only  occasional sleep problems, which is tolerable.  
I think that for what ever reason thyroid issues can affect our sleep pattern to where our brains need to get back on track with help from sleeping aids (pill) to train the brain back into regular sleeping pattern. My levels don't affect how I sleep per se. My TSH and FT-4 were every low and out Labs reference range test before last and I had no clue or symptoms including sleep problem. However, its a matter of an individuals system, with no simple rhyme or reason.

100 - 120 mcg is not all that high considering the dose go's up to 300 mcg and that is when the thyroid will be considered completely non-functioning.  A normal healthy thyroid puts out 100 - 112 mcg per day, so you see, 100 - 120 mcg is not all that far away.

Some people are under the impression RAI is going to totally destroy the thyroid (assuming its a whole thyroid).  However that is not always the case and depends on a lot of factors such as; the reason for the RAI, how much RAI was given, what was the doctors intensions - to totally destroy or leave some function. Was the dose calculated properly, which could be a possibility  because the dose given is not an exact science. For some it might take up to 10 years for the thyroid to be in full ablation.  We might have a tough thyroid.  And of course we are not all alike so its really depends on the individuals system and reaction to the RAI.  

If you do the right thing for yourself, hopefully your issues will be temporary.

Good Luck - its not an easy situation and no fun.

GL
I'm not a doctor,
So please don't shoot the messenger!
Blank
Avatar_n_tn
Just a thought as this seems fairly common, but I am no thyroid expert - just advice from doing a lot of research and reading so take it for what it is worth.

Maybe your body is having trouble converting T4 to T3.  This seems to be a fairly common problem esp for those on T4 only drugs like Synthroid.  Has any dr suggested taking Armour which has both T3 and T4 in it??  I see a naturopath dr who prescribes it for me.  My TSH was 4.52 and dropped to .32 (I might be on too high of a dose) but that was in 5 weeks.  

I have read a lot of helpful info on this site - there is A LOT of info here

www.drlowe.com
Blank
Avatar_n_tn
Yikes!! Your dr only tests you TSH levels!! Based on experience and research, you need to have Free T3's and Free T4's tested.  Like I mentioned before, your body might not be converting T4 to T3, thus causing your TSH to remain high (in the 20's) and to still feel like ****.  

I would suggest it to your doc or have him refer you to an Endocrinologist!!  

Have you had your antibodies tested?  Do you have Hashi's??
Blank
Avatar_n_tn
Well I am messing with dosages of melatonin and find that 9 mg of melatonin along with 3 Calms Forte, another homeopathic type thing you can get in most stores.I recomend anyone try it, but take 3.  That concoction seems to put me out although I tend to wake up early. I appreciate all your advice and comments. I'm wondering if there is some sort of group on Yahoo about thyroid. I'm tammie4773 on there incase anyone wants to talk about this issue. Well my TSH was 29 so I guess now that I'm down to 23, that's good. I have been calling myself Spazzy Spice because that's how I feel. Sort of an internal jitter that feels like I drank a 5 shot latte, yet tired at the same time. Wonderful combo. Having a terrible time keeping weight off. Tough to get through 30 min on the treadmill. I wish someone could tell me that my body will just get used to the Synthroid over time and I'll be able to sleep better.  I don't know anything about any other levels, as my Endo just checks my TSH every 6 weeks. They don't really give you options, they just shove a box at you and say, "here take this and come back in 6 weeks." Also he has a cross stitch on the wall of a fake medical degree that says "Glands and Stuff". That always makes me laugh. :) I can only assume he's got a real one somewhere. Heh. I was interested in what the first person said about the super strict diet. Is that something the Dr put you on? How long are you supposed to be on it? My Dr never mentioned that I needed to eat less but I see now that I do! Thanks :)
Blank
Avatar_n_tn
Well my Dr is an endocrinologist. The best in the city. I've never seen a copy of any of the blood tests but when I go in for the tests, the order just says TSH, not thyroid lab. The problem he says, is that I'm overly sensitive to the Synthroid, so he's got to very slowly up my dosage every 6 weeks till he gets it where it needs to be to get my TSH down to around 4 or so. The first time he put me on 100mcg of Synthroid, I felt like I was dying so I called him and he had me take half a pill, then I was fine. I was going to a Naturpath before I did the RAI. He just gave out the pellets, which helped my symptoms to subside for a while, but then they always came back. He didn't do Rx's for me. Of course insurance doesn't cover that sort of thing and I was getting so bad I thought I'd have a heart attack so I had to see the Endo. I felt great for a couple weeks after the RAI, when I guess my TSH was where it should be but then I became really hypo. I have basically given up and have resigned myself to never getting restful sleep again. This time I'm supposed to take the 88 mcg for 3 monthes and have a blood test. I feel so frustrated because no one told me this could happen.
Blank
Avatar_n_tn
You definitely need to be proactive with your dr and tell him what you need.  

When you get the lab slip, ask to make sure the blood test includes Free T3 and Free T4 as well.  Also, you CAN get copies of your labs if you like.  You either need to call the lab or the dr's office and will have to fill out some type of release form, but they are YOUR labs to keep.  

I would also ask your doctor if he would consider adding or switching to another thryroid hormone since you are so sensitive to Synthroid.  What about Armour (that is what I take)

Also, has your dr mentioned anything about adrenal functionality.  If this is not working properly, the thryroid medicine will not work as effectively.  An adrenal/cortisol test can be done.  

Just some advice - hope it helps :)
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Thyroid Answerers
649848_tn?1357751184
Blank
Barb135
FL
Avatar_m_tn
Blank
gimel
MI
Avatar_f_tn
Blank
goolarra
Sisters, OR
168348_tn?1379360675
Blank
ChitChatNine
Avatar_m_tn
Blank
flyingfool
WI
1756321_tn?1377771734
Blank
Red_Star
Queensland, Australia